The Mysterious Sudden Vision Loss
Mr. Anurag Sachdev*, is a 35 years old software personnel. Though otherwise hale and hearty, Anurag experienced sudden decrease of vision in his left eye since 1 week. Frightening as a sudden loss of vision can get, a visibly distraught Anurag sought an appointment with Eye Specialist Dr. Yogesh Patil at Advanced Eye Hospital in Navi Mumbai.
At Advanced eye Hospital, the initial eye test his visual acuity was normal for near and distant vision (6/6 N6) in his right eye. However when it came to his left eye, the distant vision had drastically reduced to 6/12, which meant that while a normal person could see an object at 12 metres, Anurag had to come upto 6 metres from the object to be able to see it clearly. His near vision in the left eye had also gone down remarkably (N10). The front part of his eye (anterior segment examination) was within normal limits.
Dr Yogesh Patil then examined the back portion of Anurag’s eye (retina). Retina examination showed that Anurag’s right eye was within normal limits. However his left eye revealed an eye problem called central serous retinopathy (CSR). An eye test called Optical Coherence Tomography was done to confirm the same and showed the presence of leaked fluid under the retina (subretinal fluid in subfoveal space).
Central Serous Retinopathy is the condition where there is swelling in the center most part of the retina resulting in decreased vision. Causes which lead to CSR are associated with chemical substances called steroid i.e. increased levels of steroid in body result in CSR. These increased levels of steroids can be due to external intake of steroidal medications as in cases of skin allergies, asthma, joint troubles, muscle problems and many more autoimmune disorders. Or it can be due to increased internal steroid levels as in cases of extreme levels of mental stress and Type A personalities.
Why then did Anurag develop Centra Serous Retinopathy? On detailed inquiry, Anurag revealed that he had consumed oral steroids for body building purpose for a long period. He had taken this on the advice of his Gym friends and did not know the side effect of the medications he was on.
Later, Dr Yogesh Patil explained to him the nature of his illness and that his steroid intake was the cause of his decreased vision. Subsequently he stopped this medication and was started on some topical eye drops. He regained complete vision at end of 1 month of treatment.
Take Home Message:
Injudicious use of drug can cause various side effect and should never to be taken without doctor’s permission or supervision.